Alert archive / Utah / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Salt Lake City, UT

December 21, 202115 counties in Utah

NWS Salt Lake City, UT issued this winter storm watch at Dec 21, 2021, 2:36 PM MST for 15 counties in Utah. It took effect at Dec 23, 2021, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 2:36 PM MST (21:36 UTC)
In effect from
Dec 23, 2021, 6:00 AM MST
Expired
Dec 22, 2021, 3:12 AM MST
In force
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Juab County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 109 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS45 KSLC 212136
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
236 PM MST Tue Dec 21 2021

UTZ110>113-220545-
/O.NEW.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon
236 PM MST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet possible, with locally higher totals. Winds could gust as
  high as 40 mph could result in areas of blowing and drifting
  snow.

* WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South 
  of I-80, Western Uinta Mountains and Wasatch Plateau/Book 
  Cliffs.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The period of heaviest snowfall is expected
  Thursday evening through Friday morning, and could impact peak
  holiday travel times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

UTZ108-220545-
/O.NEW.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
Wasatch Back-
Including the cities of Huntsville, Park City, and Heber City
236 PM MST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 15
  inches possible.

* WHERE...Wasatch Back, greatest amounts in the Ogden Valley, and
  from Park City to Kamas.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The period of heaviest snowfall is expected
  Thursday evening through Friday morning, and could impact peak
  holiday travel times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
064 
WWUS45 KSLC 220626
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
1126 PM MST Tue Dec 21 2021

UTZ110>113-221300-
/O.CON.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon
1126 PM MST Tue Dec 21 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 
  feet possible, with locally higher totals. Winds could gust as 
  high as 40 mph could result in areas of blowing and drifting 
  snow.

* WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South 
  of I-80, Western Uinta Mountains and Wasatch Plateau/Book 
  Cliffs.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

UTZ108-221300-
/O.CON.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
Wasatch Back-
Including the cities of Huntsville, Park City, and Heber City
1126 PM MST Tue Dec 21 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  15 inches possible.

* WHERE...Wasatch Back, greatest amounts in the Ogden Valley, 
  and from Park City to Kamas.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
688 
WWUS45 KSLC 221012
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
312 AM MST Wed Dec 22 2021

UTZ110>113-222300-
/O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
/O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon
312 AM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet possible, with locally higher totals in the upper 
  Cottonwoods and the Uintas. Winds could gust as high as 40 mph 
  could result in areas of blowing and drifting snow. 

* WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South 
  of I-80, Western Uinta Mountains and Wasatch Plateau/Book 
  Cliffs. 

* WHEN...From Thursday morning through Friday night.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

A Winter Storm Warning for heavy snow means that significant
accumulations of snow are expected or occurring. Driving
conditions may be hazardous. Use caution. Keep a winter storm
survival kit in your vehicle in case of an emergency. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ108-222300-
/O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
/O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Back-
Including the cities of Huntsville, Park City, and Heber City
312 AM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  15 inches possible. 

* WHERE...Wasatch Back, greatest amounts in the Ogden Valley, 
  and from Park City to Kamas. 

* WHEN...From Thursday morning through Friday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

A Winter Storm Warning for heavy snow means that significant
accumulations of snow are expected or occurring. Driving
conditions may be hazardous. Use caution. Keep a winter storm
survival kit in your vehicle in case of an emergency. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

WYZ021-222300-
/O.NEW.KSLC.WS.A.0010.211223T1300Z-211225T1200Z/
Southwest Wyoming-
Including the cities of Evanston and Lyman
312 AM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 10
  inches possible.

* WHERE...Uinta County Wyoming.

* WHEN...From Thursday morning through Friday night.

* ADDITIONAL DETAILS...The period of heaviest snowfall is expected
  Thursday evening through Friday morning, and could impact peak
  holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor
NOAA Weather Radio for the latest information...forecasts...and 
warnings.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 4:56 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Dec 21, 4:56 AM MST, 9 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
456 AM MST Tue Dec 21 2021

.SYNOPSIS...High pressure will bring dry and stable conditions
through at least Wednesday morning. A more active pattern is
expected for the latter half of the week.

&&

.SHORT TERM (Through 12Z/5am Friday)...Today we find ourselves
under a ridge sandwiched between a shortwave trough dropping into
the High Plains and an elongated trough off the West Coast
between 135 and 140W Lat. High clouds associated with the southern
extent of the trough that were quite widespread overnight have
been thinning across the CWA in recent hours allowing temperatures
to dip a little more as we approach sunrise. This extra cooling may
allow patchy fog to develop in some of the more prone mountain
valleys and perhaps near the Great Salt Lake, although not very
confident of the latter. Mostly sunny skies should return to the
northern half of the CWA today while a developing SW flow aloft
over the southern portion of Utah will likely spread some high
clouds in there. Since the 700mb temperatures are forecast to be
very similar to yesterday's with little change to the surface
pressure, max temperatures should be very similar to those of
yesterday.

Have extended the urban haze through the nighttime period as well
as it has become thick enough that it is truly visible at night
as well. By Wednesday, the ridge axis will start to slip to our
east as the elongated trough off the West Coast begins to
consolidate and move eastward. Clouds are expected to increase
across the north as the ridge flattens due to a weak shortwave
crosses the Northern Rockies. Once again little change in
temperatures are expected for Wednesday with the inversion still
very much entrenched across the northern valleys. Some light
precip could occur across the far north Wednesday afternoon
according to the GFS as the tail end of the 700mb baroclinic zone
brushes northern Utah. The EC has this baroclinc zone a little
farther north and does not produce any precip.

By Thursday, the positively tilted elongated trough will stretch
across the PacNW to well off the northern California Coast. This
trough has been sitting over the eastern Pacific for days now and
during this time it has tapped into a subtropical atmospheric
river. So with an inland penetrating atmospheric river associated
with the trough moving into the Great Basin by Friday, plentiful
moisture will be available. The enhanced southwest flow aloft
associated with the trough will begin to lower pressures over
northern Nevada Thursday afternoon. This, combined with the
stronger winds, should be enough to erode most of the inversion,
especially over the western valleys, but not all areas, so a
wintry mix is still possible in isolated areas. However, with snow
levels rising and surface temperatures rising to between 35 and 45
degrees, most valley precip will transition to rain by Thursday
afternoon below 6000 feet south of roughly SLC and below about
5000 feet north of Ogden. The EC supports moisture across the
entire CWA by Thursday evening, while the GFS keeps the moisture
over northern Utah. The EC is more in line with the NBM and
consequently this is the direction of the forecast.

.LONG TERM (After 12z/5am Friday)...Ensemble guidance is in
really good agreement in a longwave trough situated over the west
through the extended portion of the forecast. Any inversions still
holding on after Thursday's increased flow will be diminished
with cold air advection Friday. Models show a positively-tilted
trough becoming more neutral than tilted Friday, placing good jet
dynamics over southwest Wyoming and Utah. With increased moisture
and lift in place, precipitation for much of the region is
expected. Conditions will be cold enough for snow for almost all
outside of lower Washington County. Where precisely the best
dynamics will be is of lower confidence, but the north is likely
to have the most impacts with orographic enhancement following the
main moisture.

With a longwave trough in place, weather conditions will stay
active. There is a chance for snow almost each day for many places.
Various shortwaves within the flow will bring better snow chances.
One is expected Sunday, with the northern mountains most likely to
have the best snow rates. Others are likely into next week.
Ensembles have variance with positioning, but the longwave trough
will likely remain over the west for much of next week.

&&

.AVIATION...KSLC...MVFR visibility is expected to prevail through
the valid TAF period with some decreases into IFR range. Winds will
remain light and largely variable. Mostly clear conditions are
likely through the day with a slight increase in clouds into
tomorrow.

REST OF UTAH AND SOUTHWEST WYOMING...VLIFR and LIFR visibility is
possible at KLGU through the morning. MVFR visibility is expected
there much of the afternoon, with a decrease again after sunset.
Elsewhere, light winds with mostly clear conditions are likely
throughout the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Winter Storm Watches in Utah, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.